Hail, Vernon
- When
- September 18, 4:25 AM CST
- Where
- Vernon County, 1 mi N of Milo
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.767, -94.317
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 18, 12:45 AM CST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 145 AM CDT SUN SEP 18 2005 .DISCUSSION... LATE EVENING UPDATE REGARDING NEAR TERM CONVECTIVE TRENDS... LATEST OBSERVATIONAL AND MODEL DATA CONTINUE TO SUGGEST THAT EXPLOSIVE CONVECTIVE DEVELOPMENT SHOULD TAKE PLACE LATER TONIGHT INTO SUNDAY MORNING. 00Z UPPER AIR DATA FROM KAMA AND KDDC BOTH SHOW VERY STEEP MID LEVEL LAPSE RATES WITH DELTA TS OF OVER 20C. STRONG WESTERLY MID LEVEL FLOW IS ADVECTING THOSE STEEPER LAPSE RATES EASTWARD WHILE STRENGTHENING SOUTHWESTERLY LOW LEVEL JET CONTINUES TO PUMP LOW LEVEL MOISTURE NORTHEASTWARD TOWARD THE OZARKS. GOES DERIVED SOUNDER DATA SHOWS THE SURGE OF HIGHER PRECIP WATER VALUES PUSHING EASTWARD INTO THE AREA. REGIONAL PROFILER NETWORK NICELY DEPICTS BOTH A STRENGTHENING LOW LEVEL JET 30-40KT ALREADY OVER NORTHERN OK INTO SE KS...ALSO SHOWS A 95-100KT 250MB JET STREAK PROGRESSING EASTWARD FROM THE KS/NE BORDER EASTWARD INTO ILLINOIS. PERSISTENT MOISTURE CONVERGENCE ON THE NOSE OF THE STRONG LOW LEVEL JET COMBINED WITH ENHANCED UPPER LEVEL DIVERGENCE IN THE RIGHT ENTRANCE REGION OF THE 250MB JET SHOULD PROVIDE SUFFICIENT LIFT FOR PARCELS TO REACH LFC LATER TONIGHT. FORECAST SOUNDINGS FOR 12Z SUNDAY SHOW ELEVATED CAPE VALUES IN EXCESS OF 2000 J/KG WITH THE NAM POINT SOUNDINGS THE MOST EXTREME WITH MUCAPES OF 3000-4000 J/KG. SHEAR WITHIN CONVECTIVE CLOUD LAYER (ROUGHLY 800-300MB) WILL BE QUITE STRONG (>40KT) AND CERTAINLY SUFFICIENT TO SUPPORT WELL ORGANIZED UPDRAFTS AND POTENTIAL ELEVATED SUPERCELLULAR STRUCTURES. PRIMARY HAZARD WILL STILL LIKELY BE LARGE HAIL...POTENTIALLY UP TO GOLF BALL SIZE. EXACT LOCATION OF CONVECTIVE INITIATION IS STILL DIFFICULT TO PINPOINT...HOWEVER PROFILER DATA WOULD SUGGEST THE THREAT MAY BE A BIT FURTHER EAST THAN WHAT WE CURRENTLY HAVE IN OUR GRIDS. GRIDS WILL BE UPDATED SHORTLY TO INCREASE POPS LATE TONIGHT AND ESPECIALLY SUNDAY MORNING WHEN LIKELY POPS SEEM JUSTIFIABLE. CONVECTION SHOULD END FROM WEST TO EAST THIS MORNING AS THE LOW LEVEL JET VEERS AND WEAKENS. SKIES WILL PROBABLY CLEAR OUT IN THE WAKE OF MORNING CONVECTION ALLOWING TEMPS TO REALLY WARM UP NICELY...ESPECIALLY OVER OUR WESTERN CWA WHERE THEY ARE MOST LIKELY TO SEE THE MOST AMOUNT OF SUNSHINE. KEPT TEMPS DOWN A BIT OVER OUR EASTERN COUNTIES WHERE CONVECTION OR CONVECTIVE DEBRIS COULD LINGER INTO THE AFTERNOON. IF CONVECTION CLEARS OUT QUICKLY THEN TEMPS THERE MAY NEED TO BE BUMPED UP. WILL PROBABLY BE ANOTHER BUSY NIGHT OF CONVECTION TONIGHT...HOWEVER TONIGHT IT APPEARS AS THOUGH THE LOW LEVEL JET WILL FOCUS LIFT MUCH FURTHER NORTH ACROSS NORTHERN MISSOURI. SOME POTENTIAL DOES EXIST FOR CONVECTION TO PEEL SOUTHEAST AND CLIP MID MISSOURI LATE TONIGHT SO KEPT GOING CHANCE POPS IN THAT AREA. FURTHER SOUTH...CAP SHOULD HOLD STRONG GIVEN THE LACK OF FORCING. WILL BE AN UNSEASONABLY WARM NIGHT WITH LOWS IN THE UPPER 60S/LOWER 70S...10 TO 15 DEGREES ABOVE AVERAGE. DIFFERENCES APPEAR BETWEEN THE GFS AND THE NAM BY MONDAY. GFS IS NOT QUITE AS STRONG OR AS FAR SOUTH WITH THE EFFECTS OF THE SHORTWAVE PASSING TO OUR NORTH AND SUBSEQUENTLY THE SURFACE BOUNDARY STALLS FURTHER NORTH. THE UKMET AND NGM TEND TO BE MORE IN LINE WITH THE NAM SOLUTION...AND GIVEN THE POTENTIAL FOR TONIGHTS CONVECTION TO RE-ENFORCE OR RE-ENERGIZE THE SURFACE BOUNDARY HAVE DECIDED TO LEAN MORE HEAVILY ON THE NAM FOR THE MONDAY/MONDAY NIGHT TIME FRAME. NAM IS PUSHING A SURFACE BOUNDARY THROUGH THE AREA MONDAY AFTERNOON/EVENING. SHOULD BE SUFFICIENT HEATING AHEAD OF THE BOUNDARY TO ALLOW FOR MODERATE TO STRONG SURFACE BASED INSTABILITY TO DEVELOP. VERTICAL WIND SHEAR PROFILES WILL STRENGTHEN AS THE MID LEVEL HEIGHT GRADIENT TIGHTENS IN ASSOCIATION WITH THE SHORTWAVE PASSING TO OUR NORTH. GIVEN THE DISCREPANCIES BETWEEN NAM AND GFS...AM RELUCTANT TO HIT THE SEVERE WEATHER THREAT TOO HARD...HOWEVER IF THE NAM PANS OUT THEN COULD BE A RATHER SUBSTANTIAL SEVERE WEATHER EPISODE MONDAY AFTERNOON AND EVENING WITH THE POTENTIAL FOR SUPERCELLS WITH DAMAGING WINDS AND LARGE HAIL. ASSUMING THE NAM SOLUTION PANS OUT THEN SOME COOLER AND DRIER AIR WOULD FILTER INTO THE CWA TUESDAY INTO TUESDAY NIGHT AS THE BOUNDARY STALLS OUT JUST TO OUR SOUTH. COULD CERTAINLY SEE WIGGLES IN THE FLOW IGNITE ELEVATED CONVECTION TO THE NORTH OF THE BOUNDARY TUESDAY NIGHT BUT REALLY DIDNT FEEL CONFIDENT ENOUGH TO MAKE ANY WHOLESALE CHANGES TO GOING FORECAST ATTM. DID TWEAK TEMPS/DEWPOINTS DOWN A BIT MONDAY NIGHT THROUGH TUESDAY NIGHT...BUT IF THE GFS TRENDS CLOSER TO THE NAM THEN FURTHER DOWNWARD ADJUSTMENTS WOULD PROBABLY BE NECESSARY. NO CHANGES MADE TO EXTENDED GRIDS. IZZI && .AVIATION... FOR 06Z TAFS...CONVECTION IS DEVELOPING OVER SOUTHEAST KANSAS WEST OF KCNU AS OF 06Z. EVEN THOUGH MOVEMENT OF STORMS IS MORE TO THE EAST-NORTHEAST...SOME SOUTHWARD DEVELOPMENT IS EXPECTED AS THE STORMS DEVELOP INTO A MESOSCALE COMPLEX AND MOVE INTO WESTERN MISSOURI. WENT AHEAD AND INCLUDED TEMPO THUNDER AFTER 11Z AT JLN AND 12Z AT SGF. MAY NEED TO MAKE SOME ADJUSTMENTS FOR EARLIER ARRIVAL BASED ON LATEST RADAR TRENDS. BY MID MORNING...RESIDUAL MID/HIGH DECK WILL HANG OUT OVER TAF SITES THROUGH MUCH OF THE DAY. HOWEVER...THERE SHOULD BE NO RESTRICTIONS ON VISIBILITY AND CEILINGS WELL ABOVE 3000 FT. TERRY && SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. WFO SGF
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 PM CDT SAT SEP 17 2005
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
930 PM CDT SAT SEP 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...OVERNIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED THUNDERSTORMS...A FEW STORMS MAY PRODUCE:
CONTINUOUS CLOUD TO GROUND LIGHTNING.
TORRENTIAL RAINFALL WHICH COULD LEAD TO MINOR FLOODING.
AND HAIL UP TO THE SIZE OF HALF DOLLARS.
AREAS AFFECTED AND TIMING:
SCATTERED THUNDERSTORMS ARE EXPECTED AFTER 2 AM...PRIMARILY WEST
OF A VICHY TO BRANSON LINE.
DISCUSSION:
SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP OVER EASTERN
KANSAS AND AND WESTERN MISSOURI AFTER MIDNIGHT. THESE STORMS WILL
SPREAD EASTWARD AND COULD AFFECT WESTERN AND NORTHERN PORTIONS
OF THE OUTLOOK AREA BY SUNRISE. STRONG INSTABILITY AND WIND SHEAR
ARE FORECAST TO DEVELOP OVERNIGHT...AND WILL BE SUFFICIENT TO
SUPPORT SOME SEVERE THUNDERSTORMS...WITH LARGE HAIL AND HEAVY
DOWNPOURS THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED THUNDERSTORMS WILL LINGER INTO THE MORNING HOURS
SUNDAY. ISOLATED SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH
AT LEAST MID MORNING. THE PRIMARY SEVERE THREAT WILL BE LARGE HAIL
UP TO THE SIZE OF HALF DOLLARS AND LOCALLY HEAVY RAINFALL.
THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY NIGHT AND
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 3 AM AND 9 AM SUNDAY
MORNING.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
FOSTER/IZZISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 101 AM CDT SUN SEP 18 2005 KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>095- 101>103-181300- BOURBON-CHEROKEE-CRAWFORD-BARRY-BARTON-BENTON-CEDAR-CHRISTIAN- DADE-GREENE-HICKORY-JASPER-LAWRENCE-MCDONALD-NEWTON-POLK- ST. CLAIR-STONE-VERNON- 101 AM CDT SUN SEP 18 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 796 IN EFFECT UNTIL 8 AM CDT FOR THE FOLLOWING AREA... IN KANSAS THIS WATCH INCLUDES 3 COUNTIES IN SOUTHEAST KANSAS BOURBON... CHEROKEE... CRAWFORD... IN MISSOURI THIS WATCH INCLUDES 16 COUNTIES IN CENTRAL MISSOURI BENTON... HICKORY... ST. CLAIR... IN SOUTHWEST MISSOURI BARRY... BARTON... CEDAR... CHRISTIAN... DADE... GREENE... JASPER... LAWRENCE... MCDONALD... NEWTON... POLK... STONE... VERNON... THIS INCLUDES THE CITIES OF...ANDERSON...APPLETON CITY...AURORA... BAXTER SPRINGS...BOLIVAR...CARTHAGE...CASSVILLE...COLE CAMP... COLUMBUS...EL DORADO SPRINGS...FORT SCOTT...GALENA...GREENFIELD... HERMITAGE...JOPLIN...KIMBERLING CITY...LAMAR...MONETT... MOUNT VERNON...NEOSHO...NEVADA...NIXA...OSCEOLA...OZARK... PINEVILLE...PITTSBURG...REPUBLIC...SPRINGFIELD... STOCKTON AND WARSAW.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 351 AM CDT SUN SEP 18 2005 KSZ073-180930- BOURBON- 351 AM CDT SUN SEP 18 2005 ...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 430 AM CDT... AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MORAN...OR 7 MILES EAST OF LA HARPE...AND MOVING EAST AT 30 MPH. THIS STORM WILL BE... NEAR BRONSON BY 400 AM CDT. NEAR UNIONTOWN BY 410 AM CDT. NEAR REDFIELD BY 420 AM CDT. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. TERRY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 358 AM CDT SUN SEP 18 2005 MOZ069-180930- CAMDEN- 358 AM CDT SUN SEP 18 2005 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST CAMDEN COUNTY UNTIL 430 AM CDT... AT 353 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF RICHLAND...OR 13 MILES SOUTHEAST OF CAMDENTON...AND MOVING EAST AT 30 MPH. PEOPLE IN SOUTHEASTERN CAMDEN COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. IZZI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 433 AM CDT SUN SEP 18 2005 KSZ073-MOZ066-181030- BOURBON-VERNON- 433 AM CDT SUN SEP 18 2005 ...SIGNIFICANT WEATHER ADVISORY FOR BOURBON AND VERNON COUNTIES UNTIL 530 AM CDT... AT 431 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF FULTON TO 5 MILES NORTHWEST OF FORT SCOTT TO 10 MILES NORTHWEST OF ARCADIA...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF MOUND CITY TO FORT SCOTT TO 10 MILES SOUTH OF FORT SCOTT...AND MOVING EAST AT 30 MPH. THESE STORMS WILL BE... NEAR FULTON BY 440 AM CDT. NEAR NEVADA BY 510 AM CDT. NEAR WALKER BY 520 AM CDT. 5 MILES SOUTHWEST OF SCHELL CITY BY 530 AM CDT. PENNY SIZE HAIL IS EXPECTED WITH THESE STORMS. TERRY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 452 AM CDT SUN SEP 18 2005 MOZ066-067-077-078-181045- BARTON-CEDAR-ST. CLAIR-VERNON- 452 AM CDT SUN SEP 18 2005 ...SIGNIFICANT WEATHER ADVISORY FOR BARTON...CEDAR...ST. CLAIR AND VERNON COUNTIES UNTIL 545 AM CDT... AT 448 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF HUME TO 10 MILES EAST OF FORT SCOTT TO 7 MILES EAST OF ARCADIA...AND MOVING EAST AT 30 MPH. THESE STORMS WILL BE... NEAR SHELDON BY 505 AM CDT. NEAR WALKER BY 515 AM CDT. NEAR SCHELL CITY BY 525 AM CDT. NEAR EL DORADO SPRINGS BY 535 AM CDT. 6 MILES WEST OF STOCKTON BY 545 AM CDT. PENNY SIZE HAIL IS EXPECTED WITH THESE STORMS. TERRY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0505 AM CDT SUN SEP 18 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0503 AM HAIL (TBN)FT LEONARD WOOD AAF37.75N 92.13W
09/18/2005 0.50 INCH PULASKI MO OTHER FEDERALThe Springfield radar (KSGF), 100 km away, was scanning. The volume nearest the first event began at 10:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473985.